Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 16, NWS Tulsa, OK

September 8, 1992Mayes County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Sep 8, 1992, 7:57 PM CDT for Mayes County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1992, 7:57 PM CDT (00:57 UTC)
Expired
Sep 8, 1992, 8:45 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Mayes County, OK

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:20 PM CDTTornado F0Mayes, OK
Sep 8, 8:47 PM CDTHail 1Mayes, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 090058
TORTUL
OKC097-090145-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
757 PM CDT TUE SEP 8 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN NORTHEAST OKLAHOMA
 
   ...MAYES COUNTY
 
AT 755 PM RADAR INDICATED A TORNADO NEAR PRYOR...A TORNADO WAS
REPORTED ON THE GROUND JUST NORTH OF PRYOR AT 750PM.
 
PERSONS IN AND AROUND PRYOR SHOULD MOVE TO A PLACE OF SAFTEY NOW.
 
THE STORM WAS MOVING NORTHEAST AT 15 MPH.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:35 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 8, 3:35 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT TUE SEP 8 1992

LN CU/TCU IN VISB SAT PICS MARK STALLED FNT IN NE OK.  AT 1931Z FNT
XTNDD FM XTRM SRN ZONE 28 INTO ZONE 30.  A TSTM BNDRY INTRSCTS THE FNT
IN THE VCNTY OF MKO.  AIRMASS IS VRY UNSTBL ALNG THE BNDRIES...WITH CU
LKNG BTR DVLPD NR THE INTSCTN DURNG THE PAST HR.  H3 SPD MAX OF 65KTS
PROGD OVR WRN MO AT 00Z SHUD AID UVM IN NE OK.

TSTMS HV INCRSD AGN IN SE KS THIS AFTN...PSBLY IN ASSOCTN WITH THE H3
SPD MAX...AND NR THE H85 FRONT.

SINCE ISLD SVR HAS ALRDY OCCURD...XPCT THE POTNL FOR SVR TO CONT INTO
THE EVE HRS.

CURRENT FNT OVR THE AREA IS PROGGD TO WASH OUT TNGT AS NEXT SYS APCHS.
PROVIDNG ACTVTY TNGT FADES AS EXPECTED...NEXT SIG SHOT FOR TSTMS WL BE
WITH THE NEW CDFNT AS IT ARRIVES FM THE NW LATE WED.  AIRMASS MAY BCM
TOO CAPPED FOR ACTVTY AHEAD OF THE FNT...BUT LLVL CONVGNC OF HI SFC
DWPNTS INTO THE BNDRY IS LKLY TO RESULT IN A SQL LN ACRS THE FA DESPITE
THE FASTER MID LVL FLOW REMAING TO THE N.

FRONT SHUD REACH NW PART OF THE FA LATE TOMORROW AND MOVE INTO SE OK ON
THU MORNG AND CONT SEWD OUT OF THE AREA.  BIG TEMP DIFFERENCES IN MOS
PACKAGES...HV LEANED TOWARD COOLER NGM.

PRELIM NUMBERS...

TUL 73/90/65/84/65 3231  BVO 69/90/60/81 4431
MLC 76/93/70/86/62 -143  IDB 73/92/70/89 --33

/8

.OK...NONE.

In the hours before

Local storm report, Sep 8, 2:52 PM CDT, 5 hours 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT TUE SEP 08 1992

TIME(CDT)                   COUNTY            REPORT

115 PM                      ROGERS            DIME SIZE HAIL AT CHELSEA
Special weather statement, Sep 8, 5:43 PM CDT, 2 hours 14 minutes before
OKZ027-028-029-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT TUE SEP 8 1992

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING IN NORTHEAST OKLAHOMA...

AT 538PM CDT A LINE OF SHOWERS AND THUNDERSTORMS WAS RAPIDLY
DEVELOPING IN NORTHEAST OKLAHOMA FROM JUST WEST OF JAY IN ADAIR
COUNTY...TO NEAR TULSA.

THE THUNDERSTORMS WERE MOVING EAST-NORTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WAS LOCATED IN THIS LINE IN WESTERN MAYES
COUNTY...AN A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 615 PM
FOR MAYES COUNTY.

CONDITIONS ARE FAVORABLE FOR THESE STORMS TO RAPIDLY INTENSIFY AND
PERSONS IN NORTHEAST OKLAHOMA SHOULD LISTEN CLOSELY FOR FURTHER
INFORMATION FROM THEJ NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:04 PM CDTTornado WarningTSARogers26 min
Sep 8, 7:28 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers47 min
Sep 8, 7:34 PM CDTTornado WarningTSAMayes26 min
Sep 8, 7:43 PM CDTTornado WarningTSARogers32 min
Sep 8, 7:51 PM CDTFlash Flood WarningTSARogers5 hr
Sep 8, 8:30 PM CDTSevere Thunderstorm WarningTSAWashington45 min
Sep 8, 8:42 PM CDTTornado WarningTSAMayes48 min
Sep 8, 8:45 PM CDTSevere Thunderstorm WarningTSARogers60 min
Sep 8, 8:47 PM CDTFlash Flood WarningTSAMayes5 hr
Sep 8, 9:28 PM CDTTornado WarningTSAMayes47 min
Sep 8, 9:44 PM CDTSevere Thunderstorm WarningTSARogers46 min
Sep 9, 6:39 PM CDTSevere Thunderstorm WarningTSAOsage66 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.